Idaho, 2011

Debris Flow in Idaho, June 12, 2011

June 12, 2011 · NWS OTX · 1 event in 1 county or zone

Above average precipitation during the spring season combined with an accelerated rate of snow melt during late May to early June led to saturated soils across northern Idaho. The unstable hillside conditions eventually led to a large rockslide near Bonners Ferry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Above average precipitation during the spring season combined with an accelerated rate of snow melt during late May to early June led to saturated soils across northern Idaho. The unstable hillside conditions eventually led to a large rockslide near Bonners Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 9:42 AM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 9:42 AM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1042 AM PDT SUN JUN 12 2011

.SYNOPSIS...
THE WEATHER SHOULD BE MOSTLY DRY TODAY ASIDE FROM A FEW MOUNTAIN
SHOWERS. A BETTER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON MONDAY. TEMPERATURES SHOULD REMAIN A LITTLE BELOW
NORMAL FOR THE REST OF THE WEEK WITH MAINLY MOUNTAIN SHOWERS.

&&

.DISCUSSION...MINOR MODIFICATIONS TO POPS TO DEPICT CURRENT SHOWER
ACTIVITY OVER IDAHO PANHANDLE. OTHERWISE MINIMAL IF ANY SHOWER
ACTIVITY EXPECTED ELSEWHERE TODAY. MAY LOOK AT TEMPS AND MAKE
ADJUSTMENTS AS WELL BUT NOTHING SIGNIFICANT ENOUGH TO MAKE TOO
MUCH OF AN IMPACT TO CURRENT ZONE WORDING. UPDATED GRIDS ALREADY
SENT OUT. /PELATTI

&&

.AVIATION...
18Z TAFS...VFR TO REMAIN THE PREVALENT CATEGORY TODAY. WEAK
DISTURBANCES TO SPREAD SOME CLOUDS OVER AREA TONIGHT AND PERHAPS
INCREASE WINDS AND ALLOW FOR SOME LIGHT SHOWERS NEAR AND AFTER 18Z
MONDAY. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        72  51  69  49  71  48 /  10  10  20  20  10  10
COEUR D'ALENE  71  47  65  46  70  46 /  10  10  20  20  10  20
PULLMAN        69  48  66  46  69  45 /  10  20  20  20  10  10
LEWISTON       76  55  72  51  75  51 /  10  20  20  20   0  10
COLVILLE       77  50  74  47  76  47 /  20  10  50  50  10  30
SANDPOINT      70  46  64  46  69  46 /  20  20  50  50  20  30
KELLOGG        68  45  60  44  67  43 /  20  10  50  50  20  20
MOSES LAKE     77  51  76  48  78  48 /   0  10  10  10  10  10
WENATCHEE      76  54  74  51  75  51 /   0  10  10  10  10  10
OMAK           76  50  75  47  76  48 /  10  10  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 12, 4:03 AM PST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN JUN 12 2011

IDZ001-004-WAZ037-038-042-043-131330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
503 AM PDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH WITH MAIN STEM RIVER FLOODING PERSISTING
ON THE ST. JOE RIVER AT ST. MARIES...OKANOGAN RIVER AT
TONASKET...AND ON THE PEND OREILLE RIVER AND LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MELTING SNOW IN THE MOUNTAINS COMBINED WITH THE THREAT OF LOCAL
MODERATE RAINFALL THROUGH EARLY NEXT WEEK WILL KEEP RIVERS AND
STREAMS ELEVATED WITH SOME FLOODING PERSISTING OVER THE AREA.

IDZ002-003-026-027-WAZ031>036-041-044-131330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
503 AM PDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northern Panhandle

When
June 12, 1:00 PM PST to 1:05 PM PST
Where
Northern Panhandle forecast zone
Reported by
Newspaper
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A rockslide occurred across a busy railroad line approximately 15 miles east of Bonners Ferry. The slide was about 30 feet high and reportedly occurred during the afternoon on Sunday June 12th. Crews worked through the night to clear the slide and the section of railroad was opened at 2210PST on Monday June 13th.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314603.